Alert archive / Alabama / River Flood Warnings in 2016

River Flood Warning 15, NWS Birmingham, AL

February 22, 2016Sumter County, Alabama

NWS Birmingham, AL issued this river flood warning at Feb 22, 2016, 8:50 PM CST for Sumter County, Alabama. It took effect at Feb 24, 2016, 9:45 AM CST. It was in force for 54 hr.

The area

The outline as issued.

The facts

Issued
Feb 22, 2016, 8:50 PM CST (02:50 UTC)
In effect from
Feb 24, 2016, 9:45 AM CST
Expired
Feb 26, 2016, 4:09 PM CST
In force
54 hr
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Flood severity
Minor

County Sumter County, AL

The radar

The Birmingham radar (KBMX), 148 km from the middle of the area, began a volume at 02:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Sucarnoochee River at Livingston (LVNA1). The gauge peaked at 15.70 ft at Feb 24, 2016, 12:00 AM CST.

actionminormoderate102002/2302/2402/2502/2602/27
Action stage
18 ft
Minor stage
18 ft
Moderate stage
25 ft
Major stage
30 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 02467500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

840 
WGUS44 KBMX 230250
FLWBMX


BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING 
NATIONAL WEATHER SERVICE BIRMINGHAM AL 
850 PM CST MON FEB 22 2016

...The National Weather Service in Birmingham has issued a Flood 
Warning for the following rivers in Alabama... 

  Sucarnoochee River At Livingston Affecting Sumter County.

.Rainfall over the past 24 hours is producing water rises on the 
Sucarnoochee River at Livingston and a flood warning is now in 
effect.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive cars through flooded areas.  Turn Around...Don't Drown. 

Another statement will be issued by Tuesday morning...or sooner if 
conditions warrant.

&&

ALC119-231450-
/O.NEW.KBMX.FL.W.0015.160224T1545Z-160226T2209Z/
/LVNA1.1.ER.160224T1545Z.160225T1800Z.160226T1009Z.NO/
850 PM CST MON FEB 22 2016

The National Weather Service in Birmingham has issued a 

* Flood Warning for 
  the Sucarnoochee River at Livingston.
* from Wednesday morning to Friday afternoon...or until the warning 
  is cancelled.
* At 8:30 PM Monday The stage Was 8 feet. 
* Flood Stage is 18 feet. 
* Minor Flooding is forecast. 
* Forecast...Rise above Flood Stage by late Wednesday morning and 
  continue to rise to near 20 feet by early Thursday afternoon. The
  river will fall below Flood Stage by early Friday morning.
* Impact...At 22 feet...Flooding of some yards in southeast 
  Livingston occurs.

&&

LAT...LON 3263 8819 3250 8812 3244 8805 3242 8808
          3247 8820 3261 8823         

$$
1 follow-up statement
055 
WGUS84 KBMX 231441
FLSBMX
BULLETIN - IMMEDIATE BROADCAST REQUESTED 
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE BIRMINGHAM AL
841 AM CST TUE FEB 23 2016


...The flood warning is cancelled for the Sucarnoochee River at 
Livingston...

Rainfall that occurred on Monday is resulting in rises along the 
Sucarnoochee River at Livingston. While additional rainfall is expected
Tuesday evening and night...the latest forecast rain totals are not
anticipated to be enough to send the river into minor flood. Thus...the
Flood Warning is cancelled. However...a crest just below minor flood state
is still projected to occur tomorrow morning.

This will be the last statement issued for this event. 

&&

ALC119-231511-
/O.CAN.KBMX.FL.W.0015.000000T0000Z-160226T2209Z/
/LVNA1.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
841 AM CST TUE FEB 23 2016

The Flood Warning is cancelled for
  The Sucarnoochee River AT Livingston.
* AT  8:30 AM Tuesday the stage was 10.2 feet. 
* Flood Stage is 18.0 feet. 
* Forecast...The river will crest below flood stage at 17.4 feet 
  early Thursday morning.
* Impact...At 22.0 feet...Flooding of some yards in southeast 
  Livingston occurs.  

&&

LAT...LON 3263 8819 3250 8812 3244 8805 3242 8808
          3247 8820 3261 8823         

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this river flood warning went out at Feb 22, 6:18 PM CST, 2 hours 32 minutes earlier.

Area forecast discussion, Feb 22, 6:18 PM CST, 2 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
618 PM CST MON FEB 22 2016

.UPDATE...
AVIATION DISCUSSION.

&&

.DISCUSSION...

A COLD FRONT HAS MOVED INTO NORTH ALABAMA AND WAS LOCATED JUST
NORTHWEST OF A TUSCALOOSA TO BIRMINGHAM LINE. THE FRONT WILL
CONTINUE TO SINK SOUTHWARD AND STALL NEAR I-20 THIS EVENING.
WIDESPREAD RAIN WILL CONTINUE OVERNIGHT WITH THE HEAVIEST RAINFALL
TOTALS SOUTH OF I-20. RAINFALL TOTALS OF 1-2 INCHES POSSIBLE
ALONG AND SOUTH OF I-20...BUT THE PROLONGED NATURE OF THE RAIN
SHOULD HINDER ANY FLASH FLOOD ISSUES. THE HYDROLOGICAL DISCUSSION
IS BELOW.

THE WIDESPREAD RAIN SHOULD TAPER OFF DURING THE DAY TUESDAY AS
THE LEAD SHORT WAVE TROF PULLS OFF TO THE EAST AND THE TEXAS STORM
SYSTEM BEGINS TO DEEPEN. THERE WILL STILL BE PLENTY OF MOISTURE
AROUND ON TUESDAY AND ANY DAYTIME HEATING WILL TRIGGER SHOWER
DEVELOPMENT...SO KEPT RAIN CHANCES IN THE 60-70 PERCENT RANGE. ANY
SEVERE THREAT WILL BE LIMITED TO THE LATE AFTERNOON ACROSS THE FAR
SOUTHWEST COUNTIES AS DISCRETE SUPERCELLS COULD DEVELOP. THE MAIN
EVENT WILL BE TUESDAY NIGHT AS A SURFACE LOW DEEPENS AND TRACKS
NORTHEAST TOWARDS WESTERN TENNESSEE. CENTRAL ALABAMA WILL BE ON
THE WARM AND UNSTABLE SIDE OF THE LOW PRESSURE SYSTEM AS THE
LARGE SCALE FORCING OVERRIDES STRONG SHEAR ALREADY IN PLACE.
SHEAR PARAMETERS ARE NOT AN ISSUE WITH THIS SYSTEM...BUT
INSTABILITY IS ALSO AN ISSUE WITH OVERNIGHT SYSTEMS. THE BEST
INSTABILITY WILL BE ACROSS THE SOUTHERN HALF OF CENTRAL
ALABAMA...AND THIS AREA IS WITHIN THE ENHANCED AND MODERATE AREA
FROM THE STORM PREDICTION CENTER. GRADIENT WINDS JUST AHEAD OF THE
MAIN SQUALL LINE WILL ALSO BE ISSUE AS THE LOW LEVEL JET DEVELOPS
OVER THE AREA. MODELS SHOW 925MB WINDS NEAR 55 MPH TUESDAY
NIGHT...WITH BOUNDARY LAYER WINDS NEAR 30 MPH. GUSTS WILL LIKELY
APPROACH 40 MPH AT TIMES DURING THE PEAK PERIOD.

THE SQUALL LINE SHOULD BE EXITING EAST ALABAMA AROUND 3 AM WEDNESDAY.
THERE WILL BE PLENTY OF WRAP AROUND MOISTURE ON WEDNESDAY...SO
RAIN CHANCES WILL REMAIN FAIRLY HIGH IN THE EAST AND NORTH DURING
THE MORNING HOURS. STRONG COLD AIR ADVECTION WILL PERSIST THROUGH
THURSDAY AND WINDS WILL CONTINUE IN THE 10 TO 20 MPH RANGE. LIGHT
RAIN WILL LINGER ACROSS NORTH ALABAMA WEDNESDAY NIGHT. IT LOOKS
LIKE THE LOW LEVELS WILL REMAIN WARM ENOUGH FOR THE PRECIPITATION
TO REMAIN ALL RAIN. THE EXCEPTION MAY BE THE HIGHER ELEVATIONS OF
NORTHEAST ALABAMA WHICH MAY BE COLD ENOUGH FOR SOME LIGHT SNOW.

DRY CONDITIONS AND A GRADUAL WARMING TREND FRIDAY THROUGH THE
WEEKEND. ANOTHER STORM SYSTEM WILL PASS TO THE NORTH OF ALABAMA ON
MONDAY AND PUSH A COLD FRONT INTO ALABAMA...AND INTRODUCED A
CHANCE OF SHOWERS.

58/ROSE

&&

.AVIATION...
00Z TAF DISCUSSION.

LARGE AREA OF RAIN ACROSS MOST OF CENTRAL ALABAMA CONTINUES THIS
EVENING...AND DECREASES IN COVERAGE FROM WEST TO EAST TONIGHT. CAN
NOT RULE OUT NO SHOWER OR RAIN ACTIVITY AREAWIDE....BUT THINK THE
CHANCE OF A LULL IN ACTIVITY IS HIGH ENOUGH TO REMOVE RA AND SHRA
WORDING FROM THE TERMINAL FORECAST FOR A PERIOD OF TIME LATE TONIGHT
AND EARLY TUESDAY MORNING.

HOWEVER...CEILINGS AND VISIBILITIES WILL LOWER THIS EVENING AND
ESPECIALLY AS RAINFALL COMES TO AN END. IFR CONDITIONS ARE POSSIBLE
THIS EVENING...DECREASING TO LIFR LATER TONIGHT. SOME IMPROVEMENT IS
EXPECTED IN BOTH VIS AND CIG TUESDAY MORNING...AS SHOWERS REDEVELOP
ACROSS THE AREA.

14

&&

.FIRE WEATHER...

HIGH RAIN CHANCES WILL CONTINUE THROUGH WEDNESDAY MORNING AS A
FRONT STALLS ACROSS THE AREA TONIGHT AND A STRONG STORM SYSTEM
MOVES THROUGH THE AREA TUESDAY NIGHT INTO WEDNESDAY. SEVERE STORMS
POSSIBLE TUESDAY NIGHT. NO CRITICAL FIRE WEATHER CONCERNS
EXPECTED.

&&

.HYDROLOGY...

A VERY ACTIVE WEATHER PATTERN WILL PRODUCE SHOWERS AND THUNDERSTORMS
ACROSS CENTRAL ALABAMA THROUGH EARLY WEDNESDAY MORNING. RAINFALL
AMOUNTS OVER THE PAST 24 HOURS HAVE BEEN MOSTLY LESS THAN ONE-HALF
INCH IN MOST AREAS...ALTHOUGH THERE HAVE BEEN ISOLATED POCKETS OF
1 TO 2 INCHES. ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES IS
FORECAST FOR AREAS SOUTH OF I-20 THROUGH TUESDAY AFTERNOON...WITH
GENERALLY LESS THAN 1 INCH NORTH OF I-20. THE RAIN SHOULD FALL
OVER A LONG ENOUGH DURATION TO PREVENT ANY WIDESPREAD FLOODING
ISSUES...ALTHOUGH SOME MINOR FLOODING OF CREEKS AND ROADWAYS MAY
OCCUR.

THE HIGHER FLASH FLOOD THREAT MAY COME TUESDAY NIGHT AS A SQUALL
LINE PUSHES EASTWARD ACROSS CENTRAL ALABAMA. DUE TO THE RAINFALL
EXPECTED OVER CENTRAL ALABAMA THROUGH TUESDAY AFTERNOON...SOIL
CONDITIONS WILL ALREADY BE NEARLY SATURATED. THE INTENSE LINE OF
THUNDERSTORMS WILL PRODUCE HEAVY RAINFALL OVER SHORT PERIOD OF
TIME...WHICH MAY LEAD TO FLASH FLOODING. A FLASH FLOOD WATCH MAY
BE ISSUED IN LATER FORECASTS IF SIGNIFICANT RAINFALL OCCURS THIS
AFTERNOON AND TONIGHT.

IN ADDITION TO FLASH FLOODING...RIVER FLOODING MAY ALSO BECOME AN
ISSUE AS THE WEEK PROGRESSES. SIGNIFICANT RISES ARE FORECAST ALONG
THE TOMBIGBEE AND BLACK WARRIOR RIVERS.

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     52  65  54  55  36 / 100  70 100  80  30
ANNISTON    54  67  56  56  36 / 100  70 100  80  30
BIRMINGHAM  55  67  53  53  36 / 100  70 100  70  30
TUSCALOOSA  55  69  52  53  37 / 100  70 100  60  20
CALERA      56  68  53  53  37 / 100  70 100  60  20
AUBURN      55  70  57  58  38 / 100  70 100  60  20
MONTGOMERY  57  73  56  57  38 / 100  70 100  50  10
TROY        57  73  57  59  39 /  80  70 100  40  10

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Feb 22, 4:54 AM CST, 15 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
454 AM CST MON FEB 22 2016

ALZ011>015-017>050-231400-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
454 AM CST MON FEB 22 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

SEVERE THUNDERSTORMS WILL BE LIKELY LATE TUESDAY AFTERNOON
THROUGH WEDNESDAY MORNING. ALL TYPES OF SEVERE WEATHER WILL BE
POSSIBLE INCLUDING TORNADOES...DAMAGING STRAIGHT LINE WINDS...AND
LARGE HAIL. SEVERE STORMS WILL BE POSSIBLE ACROSS ALL OF CENTRAL
ALABAMA BEGINNING AS EARLY AS 4PM ACROSS WESTERN AND SOUTHWESTERN
COUNTIES...AND LASTING AS LATE AS 4AM FOR EASTERN AND SOUTHEAST
COUNTIES. THE GREATEST THREAT FOR SEVERE STORMS WILL EXIST ALONG
AND SOUTH OF A LINE FROM MILLPORT...TO WARRIOR...TO JACKSONVILLE.

PLEASE STAY TUNED FOR THE LATEST UPDATES...AS SEVERE THREAT TIMING
AND IMPACT AREAS WILL CHANGE AS WE GET CLOSER TO TUESDAY. HAVE
YOUR SEVERE WEATHER PLANS READY FOR ACTIVATION WHEN WATCHES OR
WARNINGS ARE ISSUED.

STRONG GRADIENT WINDS WILL ACCOMPANY THE STORM SYSTEM ON
TUESDAY...AND PREVAILING WINDS OUTSIDE OF THUNDERSTORMS WILL
INCREASE AROUND 20 TO 25 MPH. SOME GUSTS OF 30 TO 35 MPH ARE ALSO
LIKELY. A WIND ADVISORY MAY BE NEEDED TUESDAY THROUGH THE DAY ON
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT WILL BE
NEEDED TUESDAY AFTERNOON THROUGH EARLY WEDNESDAY MORNING.

In the hours before

Local storm report, Feb 22, 3:26 PM CST, 5 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
326 PM CST MON FEB 22 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0322 PM     HEAVY RAIN       EASTABOGA               33.61N 86.02W
02/22/2016  E0.00 INCH       CALHOUN            AL   BROADCAST MEDIA

            LOCALIZED FLOODING DUE TO HEAVY RAIN CLOSED U.S. HIGHWAY
            78 AT MUDD STREET.

&&

JH
Local storm report, Feb 22, 5:44 PM CST, 3 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
544 PM CST MON FEB 22 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0523 PM     HEAVY RAIN       4 ENE CLEVELAND         34.02N 86.50W
02/22/2016  E0.00 INCH       BLOUNT             AL   BROADCAST MEDIA

            LOCALIZED FLOODING CAUSED BY HEAVY RAIN ALONG COUNTY ROAD
            26 IN THE BERRY MOUNTAIN AREA.

&&

JH

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 22, 8:37 PM CSTRiver Flood WarningBMXGreene, Hale, Marengo, Pickens, Sumter4 days
Feb 22, 8:41 PM CSTRiver Flood WarningBMXGreene, Hale, Marengo5 days
Feb 23, 3:05 AM CSTFlash Flood WatchBMXAutauga, Bibb, Blount, Calhoun, Chambers, Cherokee and 29 more20 hr
Feb 23, 3:17 AM CSTWind AdvisoryBMXAutauga, Barbour, Bibb, Blount, Bullock, Calhoun and 33 more42 hr

Nearby

River Flood Warnings in Alabama, 2016Every river flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.